By: Irvin Jackson | Published: May 9th, 2013
Side effects of some popular antidepressants may increase the risk of dangerous infections, according to the findings of a new study.
Researchers from the University of Michigan report that Prozac and Remeron users appear to be twice as likely to contract clostridium difficile (C. diff) infections. However, they do not know why.
The antidepressants are from two different classes of drugs and they could not find any mechanism that would increase the risk of infection. The findings were published on May 6 in the medical journal BMC Medicine (PDF).
Researchers looked at data on nearly 17,000 patients and found that, overall, depression sufferers were 35% more likely to contract a c. diff infection than their peers. However, those using the antidepressants Prozac and Remeron had double the risk.
The researchers theorize that depression overall can cause changes in the gastrointestinal system and say there is evidence of that happening in both animals and humans. Patients with depression issues have demonstrated biological responses suggesting the state of mind interferes with the regulation of the body’s immune system.
Prozac (fluoxetine) was approved by the FDA in 1987 and is the third most popular antidepressant in the U.S., behind Zoloft and Celexa. In 2010 there were more than 24 million prescriptions for generic versions of the drug, which went off patent in 2001.
Prozac belongs to a class of drugs known as selective serotonin reuptake inhibitors (SSRI), which are commonly used by millions of Americans with depression. Although the drugs have been found to cause fewer side effects than older anti-depressants, research has shown that users of the drugs could also face an increased risk of suicides, and use during pregnancy has been linked to an increased risk of heart problems and birth defects.
Remeron (mirtazapine) was approved by the FDA in 1990. It belongs to a class of drugs known as tetracyclic antidepressants.
Clostridium difficile Infection (C.diff) is a spore-forming anaerobic bacillus, a germ that is a common cause of antibiotic-associated diarrhea (AAD). C. Diff is typically treated with an antibiotic, but in very rare cases the infected person will require surgery to remove the infected portion of the intestines.
C. diff infections are at historically high levels, according to the U.S. Centers for Disease Control and Prevention (CDC), killing 14,000 Americans each year. The CDC blames much of the spread of C. diff on the overuse of antibiotics.